Article

Acute generalized exanthematous pustulosis secondary to Valproate: An uncommon cutaneous reaction of a common drug

Priyadarshini Sahu1★, Sushanta Kumar Sahoo2, Surabhi Dayal3, Jyoti Khanna4★ Corresponding author

  1. 1Senior Resident, Department of Dermatology and Venerology, Shaheed Hasan Khan Mewati, GMC, Nalhar, Haryana, INDIA.
  2. 2Senior Resident, Department of Neurosurgery, Postgraduate institute of Medical Education and Research, Chandigarh, INDIA.
  3. 3Professor, Department of Dermatology, venereology and leprology, Pandit Bhagwat Dayal Sharma Post Graduate Institute of Medical Sciences, Rohtak, Haryana, INDIA.
  4. 4Senior Resident, Department of Pharmacology, Pandit Bhagwat Dayal Sharma Post Graduate Institute of Medical Sciences, Rohtak, Haryana, INDIA.

CORRESPONDENCE

Priyadarshini Sahu

Senior Resident, Department of Dermatology and Venerology, Shaheed Hasan Khan Mewati, GMC, Nalhar, Haryana, INDIA.

priyadarshini.sahu.9@gmail.com

Volume 8, Issue 1 · pp. 56–58 · PUBLISHED · DOI: 10.5530/jyp.2016.1.13

View on JYP original site ↗

ABSTRACT

Objective: There are various adverse drug reaction (ADR) associated with pharmacological therapy that differ in clinical presentation, prognosis and therapy. Among these, cutaneous eruptions are the most common type of all ADRs.Theclinical presentation of cutaneous drug eruptions ranges from common transient and benign erythema to the most severe forms such as Steven-Johnson syndrome (SJS), Toxic epidermal necrolysis (TEN). Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous drug reaction accounting for 1–5 cases/1,000,000 per year. Antibiotics like β‑lactams and macrolides are the usual offending agents. Among anticonvulsants-carbamazepine, phenobarbital and phenytoin are commonly associated with AGEP. Sodium valproate is relatively free from cutaneous drug reaction. Thus, we hereby, report a rare case of AGEP in a 24 years old male, reaction following valproate intake used to control post traumatic seizure.Key message:Now-a-days valproate is being widely used in patients of neurosurgery, neurology and psychiatry. AGEP is a quite rare adverse drug reaction produced by valproate. Thus, patients taking valproate if develops fever along with non-follicular pustules then, AGEP should be kept as a differential diagnosis and the offending agent to be replaced with some safer drug immediately to avoid unnecessary morbidity.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Sahu, P., Sahoo, S. K., Dayal, S., & Khanna, J. (). Acute generalized exanthematous pustulosis secondary to Valproate: An uncommon cutaneous reaction of a common drug. Journal of Young Pharmacists, 8(1), 56–58. https://doi.org/10.5530/jyp.2016.1.13